I had herceptin for a year July 2007 -2008. apart from a bit of a snotty nose, which only happened with the first two, I had no noticable symptoms. The only worry was heart function. Luckily I was fine. I would, as they say here in Lancashire have, "Walked up Blackstone Edge wi' a nail in me clogs" to get my herceptin. I thank all the people who fought to get us this drug. Love to all Eileen
I had 1 year of Herceptin (May 06 - May 07), I initially had to fund it myself although eventually had it provided on the NHS. To explain their decision the NHS made a BIG thing to me about the side effects and so I did loads of research around the drug before taking the decision to go ahead. Only you can decide if it is right for you, evetually I decided that I had to take it as I would have been unable to live with myself if the cancer returned and I had refused an option that could have helped.
I do understand the concerns you have and although you are fully tested and monitored there is still a risk. I have a friend who had Herceptin for a short time before being taken off it due to heart problems...she was pretty unwell for a while but has improved somewhat since. I am also aware of a large number of women (myself included) sho have taken the drug and had the benefit of the treatment without any problems. My consultant also arranged for me to have a second optinion which helped me make my decision, she talked to me about risk of recurrence for my own particular situation (percentages) and how this would be improved with Herceptin also there are like anything else predictable risk factors that would exclude you if they were present.
Get all the info and make the decision you can live with regardless of the consequeces i.e. recurrence if you don't take it or affected heart function if you do.
p.s. I thought in the end cancer will certainly kill me if it comes back, reduced heart function may affect my quality of life but won't end my life. Good Luck with your decision. xx
mnc - I agree with all the above posts. I was terrified to be told that my BC was HER+++ because I know how aggressive this type of cancer is and I was very thankful to be given a year of Herceptin. The only side effect I had was a drippy nose and I sometimes got more tired than usual.
I have just finished my herceptin and while it was stopped after 12 infusions because of a low LVEF heart reading I lived in dread of not finishing the full course and the cancer returning. I was allowed to resume the Herceptin after 4 months when my LVEF reading had rise to 59% from 42% without any medication. The side effects were minimal compared to the possibility of the cancer returning and if you can tolerate the Chemo you can definately 'do' the Herceptin which can hugely benefit people with HER2 positive cancer.
Hi, I have been on Herceptin since March last year. The only precaution I take is to have paracetamol beforehand as this eases any aches and pains I get just afterwards and also I get quite tired for the remainder of the day. I cannot pinpoint any side effects of anything I have had that would have lead me to refuse them and I have had many s.e., especially with chemo, letrozole and zoladex. But can't say anything specific with the herceptin. I do question if I would be alive now without the herceptin and other drugs. I would suggest that you try the herceptin and see for yourself what the side effects are like for you. Of course you have to have the 3 monthly heart scans and take precautions with vicinity to young children for 24 hours afterwards.
Hope the comments you have received on this thread help you make a well balanced decision.
Hi, I had 17 herceptin treatments (the first 5 with Taxotere) and can honestly say that the side effects were non-existent! I had the first Tax before they started the herceptin so I knew exactly what the side effects from the Tax were - and the herceptin had none at all. Please think about having it - I am soo glad to have had this chance!
Hi like everyone else has said not everyone gets or will get side effects.I have only had 5 lots and have had to stop temporarily due to low heart muga scan showed drop below 50%, but have been put on medication to help it improve. I am more scared that i am not getting herceptin, i was diognosed grade 3 invasive ductal,multiple tumours with lympho-vascular invasion.I have been signed off work for the last 2wks as im making my self ill thinking that the cancer has started to grow i cant sleep, i just want my heart to improve enough to go back on it.Like others say they dont give you it unless you realy need it. I wish you well in what ever you decide.
I agree with the other posts. I had a year of herceptin, I found that my nails split very easily, my nose tended to drip, and towards the end of the 12 months I started getting tired. Otherwise I was fine. We should all be very grateful that herceptin is available to us, as has been said, our cancers are more aggressive and the prognosis used to be worse for us before herceptin was available.
Whilst some people do get side effects from Herceptin, I do not thankfully. Why not give it a go and if the side effects are too bad for you to continue then at least you have tried and will have had the benefit of some of that treatment at least. Personally I found the side effects from chemo and rads more scary...maybe that's just me.
The effects on the heart can be worrying I know, but as previously mentioned you would be monitored for this. I understand that any heart damage from Herceptin is reversible. Your onc could confirm this.
I wish you well whatever you decide.
I'm having herceptin & never thought of refusing. I feel very grateful to be able to have it, when I look at how women have struggled to get it in the not so distant past.
I had a heart test before the first dose, & apparently have another test every 3 months while I'm on it.
First dose was given in hospital, the day before 2nd taxotere, & had to stay for monitoring for 6 hours,apparently giving it separately for first time means any reaction can be identified as relating to herceptin; 2nd dose was also in hospital on same day as next chemo.
This treatment is now suspended while I have rads, & will re-start after that, so I have to have the next dose in hospital but after that a community nurse will come to my home to give me it (every 3 wks just like chemo).
I feel very safe & looked after with the herceptin, hope that's your experience too.
I am receiving herceptin and I can't think of a single reason why you would refuse it. As Dawn says it is only prescribed for HER2+ cancers that are very aggressive. Before herceptin the outlook for people with HER2+ cancers was very poor. It is also very expensive at around £1700 per dose so it is not precribed lightly. I've had it both with chemo and on it's own. On it's own I feel achy for about 12 hrs then back to normal. There can be other side effects of course but they are rare and you are closely monitored. Before you make any decision please tell your Oncologist or BCN that you are worried about SE. Ask them to explain why it has been prescribed, what the side effects are and how you'll be looked after.
I agree with Dawn. You'll have no idea how much/if you will react to herceptin, so give it a go. I have it in conjunction with chemo, so couldn't segregate one side effect from another. However, I think you have to make your choices and decisions on what you experience-not what other people experience. Googling for information can be useful-but at times it causes more problems than it solves. Perhaps try not to read too much more about the problems others have-otherwise it could frighten you off having a therapy which could be beneficial to you-and which in your case may produce minimal side effects.
mnc do think carefully about this. I know some have said they have side effects but I do wonder if they are people who have it concurrently with chemo and it is the chemo that is causing the se, or when it follows straight on from chemo, there is a connection.
I have been on herceptin for over 7 years now and would say I have no side effects at all from it. You are being offered herceptin because your bc is a very agressive form. My bc kept coming back before the days of herceptin being available but herceptin has stopped it in its tracks and my cancer has been stable since then.
If you find you are suffering se from herceptin you can always ask to stop at that point. There is some thinking that a whole year isn't necessary.
Has anyone been told that they will be on Herceptin and decided not to take it? After reading all the side effects I may say no and let nature take it's course.